New York, 2016Flash Flood and Damaging Winds in New York, May 29, 2016
May 29, 2016 · NWS BUF · 7 events in 3 counties and zones
With warm, humid air in place, the passage of an upper air disturbance initiated scattered showers and thunderstorms across the region. Some of these storms reached produced damaging wind gusts that downed trees and power lines.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $133,000
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
With warm, humid air in place, the passage of an upper air disturbance initiated scattered showers and thunderstorms across the region. Some of these storms reached produced damaging wind gusts that downed trees and power lines. Hail up to one-half inch in diameter was reported near Lakeville in Livingston County. Just south of Canandaigua, a lightning strike was the cause of a fire at a local restaurant.|The thunderstorms also produced brief downpours. In Geneseo, a culver was washed out on North Lima Road.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before the first event at May 29, 9:25 AM EST, 3 hours 10 minutes earlier.
Area forecast discussion, May 29, 9:25 AM EST, 3 hours 10 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
1025 AM EDT SUN MAY 29 2016
.SYNOPSIS...
Mid summer conditions will remain in place today as high pressure
anchored off the East Coast will continue to pump very warm and
humid air northward into our region. This environment will support
the potential for scattered to numerous showers and thunderstorms
this afternoon and evening in most areas as a weak trough crosses
the region. Stable air moving off the lakes will bring a reduced
chance of thunderstorms to the Buffalo and Watertown areas. A weak
cold front will then cross the area later tonight and bring a return
to somewhat cooler and less humid air Monday through midweek.
&&
.NEAR TERM /THROUGH TONIGHT/...
Radar imagery late this morning showing a few scattered showers and
isolated thunderstorms over the Finger Lakes with little in the way
of convective development yet in our CWA. Expect most areas to
remain dry through midday as the warm mid levels initially cap most
areas to deep moist convection.
This will change through the course of the day as the strong ridge
aloft moves to the east of the region and allows an upstream mid
level trough and associated convectively augmented vorticity maxima
to drift into western NY during the mid to late afternoon. The
increase in large scale forcing will also interact with the
mesoscale lake breeze and terrain boundaries to produce a better
chance of more widespread deep moist convection than has developed
over the past few days. Moderate instability will be in place, as
surface based CAPE reaches around 1500-2000 J/kg inland from the
lakes by early afternoon with lifted indices to -5C.
The combination of large scale and mesoscale features along with
moderate instability supports high likely POPS for the afternoon
from the Southern Tier into the Genesee Valley and western/northern
Finger Lakes. Expect more widespread coverage than recent days in
this area. Southwest flow will again force stable lake shadows to
develop northeast of the lakes, with a much lower chance of
convection near Buffalo and Niagara Falls, and also near Watertown
and the Thousand Islands.
The environment will again not be favorable for organized severe
storms, with a lack of deep layer and low level shear, and a
tall/skinny CAPE profile suggesting only moderate strength updrafts.
That said, there is always a marginal potential for a storm or two
to approach severe criteria in a moderate to strongly unstable
airmass. The environment will be favorable for some heavy rain
producers however, with short Corfidi storm propagation vectors and
PWAT approaching 1.75 inches. Given the character of some of the
stronger storms on Saturday with instantaneous rain rates of 6
in/hr, heavy rain seems of good bet today as well, most likely from
the interior Southern Tier through the Genesee Valley to central NY
from mid afternoon through evening.
The increase in showers/storms and cloud cover will keep
temperatures down a little from yesterday, with highs in in the mid
to upper 80s across lower elevations and lower 80s across the
Southern Tier. Southwest flow will again keep the Lake Erie shore
and eastern shore of Lake Ontario cooler.
The passage of the weak surface front and the upper dynamics
associated with the mid level trough will carry the convection off
to the east, across Central NY late overnight and into Eastern NY by
Monday morning. Dewpoint temps will drop by about 5 degF overnight
and low temperatures will settle to the upper 50s to mid 60s, which
will bring somewhat more comfortable conditions for the beginning of
the week.
&&
.SHORT TERM /MONDAY THROUGH WEDNESDAY NIGHT/...
Benign...problem free weather can be expected throughout this
period. It will become noticeably more comfortable as well. While
temperatures will average a few degrees above normal...much lower
dewpoints will replace the sultry conditions experienced since the
start of the long holiday weekend.
As we open this period...a slow moving cool frontal boundary will be
exiting across the Eastern Lake Ontario and Finger Lakes regions.
While there could be a few leftover morning showers associated with
the boundary for sites east of ROC...drier mid level air in the wake
of the front will offer improving conditions as the day matures. The
drying will translate into gradually lowering humidity levels...but
with little true cold air advection behind the front...the afternoon
will still be warm with max temps in the lower 80s across the lake
plains and in the valleys. These forecast temps have been raised a
few degrees from continuity...and are being supported by H85 temps
that will be in the vcnty of 13c.
High pressure centered over the Mid West will approach our region
Monday night. Weak cool advection will help to make it the most
comfortable night in nearly a week...as temperatures are forecast to
finally fall back into the 50s away from the immediate lake shores.
The one potential fly in the ointment though will be the passage of
a secondary frontal boundary. This feature should be moisture
starved though...so will keep a dry forecast in place.
It will then be absolutely gorgeous on Tuesday...as the axis of a
large sfc high will make its way across the Lower Great Lakes. We
can anticipate sun filled skies and comfortable conditions as high
temps will range from 75 to 80 while dew points will generally be in
the lower 50s. This should prove to be an excellent day for outdoor
activities.
Tuesday night will once again feature very comfortable sleeping
conditions...as a dry Canadian airmass and light winds will
encourage temperatures to once again drop off into the 50s.
On Wednesday...our region will find itself wedged between the
remnants of Tropical Storm Bonnie along the Mid Atlantic Coast and
an approaching frontal boundary over the Upper Great Lakes. The
large scale subsidence between the two systems will combine with the
residual dry airmass to guarantee another day of full sunshine. It
will be warmer though...as temperatures are expected to climb back
into the low to mid 80s. The exception will be within 5-10 miles of
the south shore of Lake Ontario...where a northeast low level flow
will hold afternoon temperatures in the 70s. This northeast flow
will also keep dew points from climbing out of the 50s...so the
higher temperatures will be easier to tolerate.
&&
.LONG TERM /THURSDAY THROUGH SATURDAY/...
There will be a clear trend towards cooler weather during this
period...as a burgeoning ridge over the western half of the country
will promote downstream troughing over the Great Lakes region. This
high confidence pattern change is supported by the majority of the
GEFS and ECMWF ensemble members...which have been in general
agreement for several model runs. As for the day to day details...
A slow moving...and potentially 'wavy'...cold front will cross the
Lower Great Lakes late Thursday into Friday. This will generate some
unsettled conditions across our forecast area in the form of
scattered showers and thunderstorms. While temperatures will climb
into the low to mid 80s ahead of the front on Thursday...the mercury
will only top out in the 70s on Friday.
High pressure over the Upper Great Lakes will then settle to the
southeast across our forecast area Friday night and Saturday. This
should support fair weather as we head into the weekend.
&&
.AVIATION /15Z SUNDAY THROUGH THURSDAY/...
VFR will prevail through early afternoon in most areas with little
in the way of convection and varying amounts of mid level cloud
cover.
Through the afternoon, expect showers and thunderstorms to become
more numerous from the Southern Tier into the Genesee Valley and
Central NY, after about 17Z including KJHW and KROC. This will bring
areas of MVFR vsbys with local/brief IFR. Stable lake shadows
northeast of the lakes will again keep areas near KBUF-KIAG-KART
drier with VFR prevailing through the afternoon to early night. The
upper level forcing responsible for nighttime convection will move
the precip farther to the east and lower dewpoints advecting into
the region should keep all sites VFR late overnight through 12Z
Monday.
Outlook...
Monday...Mainly VFR with a chance of showers and thunderstorms
eastern areas.
Tuesday through Thursday...VFR.
&&
.MARINE...
Light winds and flat wave action will continue today with winds
generally 12 knots or less and waves less than 2 feet.
A weak trough will cross the region today and may produce somewhat
more widespread showers and thunderstorms. A few of these storms may
impact lakes Erie and Ontario with locally higher winds and waves.
A cold front will then cross the region tonight and clean out the
heat and humidity, with mainly dry conditions expected on Memorial
Day. Winds will increase somewhat on Memorial Day, up to about 15
knots which will produce choppy wave action but still well below
small craft advisory criteria.
&&
.CLIMATE...
The first extended period of summer's warmth will be upon us this
weekend. Temperatures will climb well into the 80s, of which some
of these daily readings may near record levels. Listed below are
the records for our three climate stations.
BUFFALO...
Today......May 29th...Record High Maximum...87F...1987
......................Record High Minimum...68F...1987
ROCHESTER...
Today......May 29th...Record High Maximum...92F...2006
......................Record High Minimum...69F...1908
WATERTOWN...
Today......May 29th...Record High Maximum...87F...2012
......................Record High Minimum...63F...2006
A climatic day is between 1 AM EDT to 1 AM EDT.
Temperature records for Buffalo and Rochester date back to 1871,
while records for Watertown start in 1949.
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.
&&
SYNOPSIS...HITCHCOCK/WCH
NEAR TERM...HITCHCOCK/WCH
SHORT TERM...RSH
LONG TERM...RSH
AVIATION...HITCHCOCK/WCH
MARINE...HITCHCOCK/WCH
CLIMATE...THOMAS
Hazardous weather outlook, May 29, 9:25 AM EST, 3 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
1025 AM EDT SUN MAY 29 2016
NYZ001-002-007-010-011-019-085-301430-
NIAGARA-ORLEANS-JEFFERSON-NORTHERN ERIE-GENESEE-CHAUTAUQUA-
SOUTHERN ERIE-
1025 AM EDT SUN MAY 29 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NEW YORK
AND WESTERN NEW YORK.
.DAY ONE...TODAY AND TONIGHT.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF
NYZ003>006-008-012>014-020-021-301430-
MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-LEWIS-WYOMING-LIVINGSTON-ONTARIO-
CATTARAUGUS-ALLEGANY-
1025 AM EDT SUN MAY 29 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NEW YORK
AND WESTERN NEW YORK.
.DAY ONE...TODAY AND TONIGHT.
SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS
AFTERNOON AND EVENING. SOME OF THESE STORMS MAY PRODUCE VERY HEAVY
RAINFALL...WHICH MAY CAUSE FLOODING IN URBAN AND POOR DRAINAGE
AREAS IN A FEW LOCALIZED AREAS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF
LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-301430-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LOWER NIAGARA RIVER-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
1025 AM EDT SUN MAY 29 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEW YORK WATERS OF LAKE
ERIE...LAKE ONTARIO...AND THE SAINT LAWRENCE RIVER.
.DAY ONE...TODAY AND TONIGHT.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF
HITCHCOCK
In the hours before
Special weather statement, May 29, 11:59 AM EST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
1259 PM EDT SUN MAY 29 2016
NYZ021-291730-
ALLEGANY-
1259 PM EDT SUN MAY 29 2016
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN ALLEGANY COUNTY...
AT 1258 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR SHINGLEHOUSE...
OR 12 MILES SOUTHWEST OF WELLSVILLE...MOVING NORTHEAST AT 20 MPH.
DIME SIZE HAIL IS POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
WELLSVILLE...WHITESVILLE...SCIO...BOLIVAR...ANDOVER...ALMA...RICHBURG...
STANNARDS...KNIGHT CREEK AND LITTLE GENESEE.
HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
OCCASIONAL CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 4200 7825 4228 7793 4213 7774 4200 7775
TIME...MOT...LOC 1658Z 229DEG 17KT 4196 7807
WELCH
Special weather statement, May 29, 12:15 PM EST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
115 PM EDT SUN MAY 29 2016
NYZ003-004-013-014-291800-
ONTARIO-LIVINGSTON-WAYNE-MONROE-
115 PM EDT SUN MAY 29 2016
...AN AREA OF THUNDERSTORMS WILL AFFECT ONTARIO...EASTERN
LIVINGSTON...WAYNE AND SOUTHEASTERN MONROE COUNTIES...
AT 110 PM EDT...AN AREA OF THUNDERSTORMS WERE NEAR
NAPLES...DANSVILLE AND BRISTOL MOUNTAIN...MOVING NORTHEAST AT 20 MPH.
PEA SIZE HAIL IS POSSIBLE AT TIMES WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
GENEVA...CANANDAIGUA...FAIRPORT...DANSVILLE...ONTARIO...NEWARK...
WILLIAMSON...MARION...LYONS AND PALMYRA.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
INTERSTATE 390 BETWEEN EXITS 4 AND 5.
INTERSTATE 90 BETWEEN EXITS 45 AND 42.
HEAVY RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 4257 7789 4333 7728 4333 7718 4314 7671
4302 7682 4301 7696 4287 7696 4276 7704
4276 7731 4267 7737 4258 7737 4258 7766
4254 7766 4253 7772 4249 7772
TIME...MOT...LOC 1710Z 209DEG 17KT 4270 7747
WELCHEvent by event
5 thunderstorm wind, 1 lightning, 1 flash flood. Local standard time, as filed.
Thunderstorm Wind, Ontario
- When
- May 29, 12:35 PM EST
- Where
- Ontario County, Bristol
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $18,000
- Reported by
- Social Media
- Coordinates
- 42.850, -77.430
A social media post showed a power pole and wires downed by thunderstorm winds.
Thunderstorm Wind, Ontario
- When
- May 29, 12:37 PM EST
- Where
- Ontario County, Bristol
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Social Media
- Coordinates
- 42.850, -77.430
A social media post noted a large tree brought down by thunderstorm winds.
Lightning, Ontario
- When
- May 29, 2:00 PM EST
- Where
- Ontario County, 2.03 mi E of Canandaigua
- Property damage
- $35,000
- Reported by
- Broadcast Media
- Coordinates
- 42.880, -77.240
Thunderstorm Wind, Livingston
- When
- May 29, 3:40 PM EST
- Where
- Livingston County, 0.51 mi E of Geneseo
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Law Enforcement
- Coordinates
- 42.800, -77.810
Law enforcement reported trees and wires down.
Thunderstorm Wind, Livingston
- When
- May 29, 3:49 PM EST
- Where
- Livingston County, 0.86 mi NW of Lakeville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 42.840, -77.710
Law enforcement reported trees downed by thunderstorm winds.
Thunderstorm Wind, Monroe
- When
- May 29, 4:30 PM EST
- Where
- Monroe County, 1.01 mi W of Mumford
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Law Enforcement
- Coordinates
- 43.000, -77.870
Law enforcement reported a large tree downed by thunderstorm winds at the intersection of Oatka Creek Road and Route 36.
Flash Flood, Livingston
- When
- May 29, 6:20 PM EST
- Where
- Livingston County, 2.45 mi NE of Geneseo to 2.37 mi ENE of Geneseo
- Cause
- Heavy Rain
- Property damage
- $20,000
- Reported by
- Social Media
- Coordinates
- 42.820, -77.780
Heavy rain washed out a culvert on North Lima Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Texas, May 29 to 31, 20161 death · $747,000 · 2 in hail · 33 events
- Hail and Heavy Rain in Nebraska, May 29, 2016$535,000 · 1.75 in hail · 21 events
- Hail in Kansas, May 29, 2016$545,000 · 1.75 in hail · 3 events
- Flash Flooding and Hail in Oklahoma, May 29, 20161 injured · $95,000 · 2.75 in hail · 14 events
- Flash Flooding in New York, May 29, 2016$100,000 · 2 events
- Flash Flood and Flooding in Ohio, May 29 to 30, 2016$63,000 · 50 kt wind · 9 events
- Damaging Wind in Florida, May 29, 2016$50,000 · 1 event
- Flash Flooding and Hail in Texas, May 29, 20162.75 in hail · 30 events
- Flash Flood and Lightning Strike in North Carolina, May 29, 20161 injured · $25,000 · 2 events
- Damaging Wind in Kentucky, May 29, 2016$38,000 · 65 kt wind · 1 event
- Dust Storm and Hail in Texas, May 29 to 30, 2016$21,000 · 2.75 in hail · 8 events
- Hail in Nebraska, May 29, 20161.75 in hail · 22 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 639244, 639245, 639243, 639246, 639247, 639248, 639242.